Hail, Russell
- When
- June 17, 7:50 PM CST
- Where
- Russell County, 1.75 mi SE of Gorham
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.860, -99.000
A subtle upper level disturbance in concert with an unstable airmass resulted in a few strong to severe thunderstorms across central and north-central Kansas during the evening hours on the 17th. Penny to quarter size hail was reported in and around the Gorham area in Russell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A subtle upper level disturbance in concert with an unstable airmass resulted in a few strong to severe thunderstorms across central and north-central Kansas during the evening hours on the 17th. Penny to quarter size hail was reported in and around the Gorham area in Russell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 17, 2:16 PM CST, 5 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT THU JUN 17 2010 .DISCUSSION... THE MAIN CONCERN FOR THIS FORECAST PACKAGE WILL BE TEMPERATURES AND HEAT INDICES DURING THE NEXT SEVERAL DAYS. TONIGHT: LATEST WATER VAPOR LOOP/PROFILERS WERE SHOWING A 70KT 250MB JET STREAK MOVING THROUGH THE OKLAHOMA PANHANDLE AND SOUTHERN KANSAS. THIS JET STREAK MAY HELP GENERATE ENOUGH LOW LEVEL CONVERGENCE/FRONTOGENESIS ALONG THE PSEUDO DRY LINE/SURFACE BOUNDARY IN NORTHERN KANSAS THIS AFTERNOON TO HELP GENERATE SOME THUNDERSTORMS. LATEST RUC/LOCAL WRF ARE BOTH SUGGESTING THIS TAKING PLACE BETWEEN 21Z-03Z. LATEST VISIBLE LOOP IS SHOWING SOME SIGNS OF THIS WITH TOWERING CUMULUS TAKING PLACE JUST SOUTHEAST OF HILL CITY TO JUST NORTH OF CONCORDIA. ONCE THESE STORMS GET GOING...WE SHOULD THESE STORMS SLOWLY PROPAGATE TO THE SOUTHEAST AS THE AFTERNOON WEARS ON AND POSSIBLY APPROACH LINCOLN AND RUSSELL COUNTIES BETWEEN 23Z-01Z. WOULD NOT BE SURPRISED IF THESE STORMS ARE ABLE TO REACH SEVERE LIMITS BASED ON 0-6KM SHEAR VALUES AROUND 30KTS AND MIXED LAYER CAPES AROUND 2500-3000J/KG. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS WITH LIMITED TORNADO THREAT DUE TO LACK OF LOW LEVEL SHEAR. AS THE LOW LEVEL JET STRENGTHENS THIS EVENING WE MAY SEE SOME OF THE STORMS PROPAGATE SOUTH...BUT IT WILL RUN INTO A MORE STABLE ENVIRONMENT AND STRONGER CAP. THEREFORE...WE ARE KEEPING THE BEST CHANCES IN CENTRAL KANSAS. FRIDAY-SATURDAY NIGHT: WE ARE NOT MAKING TOO MANY CHANGES TO THE CURRENT FORECAST AT THIS POINT...ESPECIALLY SINCE THE BOUNDARY WILL CONTINUE TO LINGER ACROSS NORTHERN KANSAS. NOT REAL CONFIDENT ON THE STORM CHANCES...BUT CERTAINLY CANNOT RULE A FEW STORMS ON THE BOUNDARY IN NORTHERN KANSAS. IF ANY STORMS DO DEVELOP DURING THE AFTERNOON...THEY WILL HAVE THE POTENTIAL TO BECOME SEVERE DUE TO STRONG UPDRAFTS AND 0-6KM SHEAR VALUES NEAR 30KTS. WE DID LOWER TEMPERATURES A BIT FRIDAY...SINCE LATENT HEAT AFFECTS ARE PLAYING A ROLE IN KEEPING TEMPERATURES DOWN A BIT. HEAT INDICES WILL ALSO BE QUITE HIGH WITH VALUES BETWEEN 100 AND 105. SUNDAY-THURSDAY: THE MODELS ARE CONTINUE TO SHOW THE UPPER LEVEL RIDGE BUILDING OVER THE AREA. THIS WILL PROVIDE HOT AND HUMID CONDITIONS THROUGH MUCH OF NEXT WEEK. THE 12Z GFS/UKMET DOES TRY TO FLATTEN THE UPPER LEVEL FLOW A BIT ON TUESDAY NIGHT AND WEDNESDAY AS A FAIRLY STRONG WAVE MOVES TOWARDS THE CANADIAN BORDER. THIS WOULD SUGGEST BRINGING A FRONTAL BOUNDARY INTO NORTHERN KANSAS ON TUESDAY NIGHT AND WEDNESDAY. MEANWHILE...THE ECMWF TRIES TO KEEP THE WAVE/BOUNDARY FURTHER NORTH. DUE TO LACK OF UNCERTAINTY WE HAVE DECIDED TO KEEP THINGS DRY FOR NOW WITH DEWPOINTS GRADUALLY DROPPING WITH TIME. COX && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD WITH GUSTY SOUTH WINDS UP TO 35 MPH. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 94 73 97 / 10 10 10 10 HUTCHINSON 71 95 72 97 / 10 10 10 10 NEWTON 72 93 72 97 / 10 10 10 10 ELDORADO 70 92 71 96 / 10 10 10 10 WINFIELD-KWLD 72 92 73 97 / 10 10 10 10 RUSSELL 68 98 70 98 / 30 20 20 20 GREAT BEND 69 97 70 99 / 10 20 20 10 SALINA 70 97 72 98 / 20 20 20 20 MCPHERSON 70 95 71 97 / 10 20 20 10 COFFEYVILLE 73 94 75 96 / 10 10 10 10 CHANUTE 72 92 73 95 / 10 10 10 10 IOLA 71 92 71 96 / 10 10 10 10 PARSONS-KPPF 73 92 74 95 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT THU JUN 17 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 340 PM CDT THU JUN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL CONTINUE TO SAG SOUTHWARD THIS AFTERNOON AND THIS EVENING. THIS FRONT MAY TRIGGER A COUPLE OF STRONG TO SEVERE THUNDERSTORMS NEAR THE I-70 CORRIDOR AFTER 6PM. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS COULD DEVELOP ALONG A STALLED OUT FRONTAL BOUNDARY IN CENTRAL KANSAS ON FRIDAY AND SATURDAY. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. TEMPERATURES WILL BE ON THE INCREASE THROUGH THE WEEKEND AND NEXT WEEK. THIS WILL PUSH HEAT INDICES INTO THE 100 TO 105 DEGREE RANGE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT DUE TO POSSIBLE ISOLATED THUNDERSTORM ACTIVITY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/CDJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 837 PM CDT THU JUN 17 2010 KSZ032-180200- RUSSELL- 837 PM CDT THU JUN 17 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 832 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM NEAR GORHAM...OR 12 MILES WEST OF RUSSELL...AND MOVING EAST AT 35 MPH. QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH MAY BE POSSIBLE WITH THIS STORM WHEN IT MOVES INTO THE AREA. PEOPLE IN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. BILLINGS
The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 01:49 UTC.
2 hail. Local standard time, as filed.
Penny to quarter size hail was reported in Gorham.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239013, 239014.